Florida, 2005

Rip Current in Florida, July 20, 2005

July 20, 2005 · NWS TAE · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 20, 1:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 20, 1:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
209 PM EDT WED JUL 20 2005

.SYNOPSIS...SHRA AND TSRA HAVE STARTED TO FIRE UP OVER THE LAST FEW
HRS ALONG THE SEABREEZE BOUNDARY IN THE FL PANHANDLE AND BIG BEND.
ISOLD SHRA AND TSRA ALSO BEING SEEN IN SW GA. COVERAGE SHOULD
CONTINUE TO INCREASE OVER THE NEXT FEW HRS AS THESE STORMS MOVE TO
THE WEST. TEMPS ARE AROUND 90 DEGREES IN MOST LOCATIONS.

&&

.SHORT TERM...CONVECTION WILL DIMINISH LATE TONIGHT AND TONIGHTS
LOWS WILL BE CLOSE TO WHAT WE SAW THIS MORNING. LIGHT WESTERLY TO
SOUTHWESTERLY WINDS WILL BE OVER THE AREA TOMORROW AND WITH PWS OF
JUST AROUND 2 INCHES...LOOKING FOR DECENT SEA BREEZE CONVECTION
TOMORROW AFTN AS WELL...WITH CLIMATOLOGY POINTING TOWARDS THE
HIGHEST COVERAGE IN THE FL BIG BEND AND LOWEST COVERAGE IN SW AND
SOUTH-CNTRL GA. SAME SITUATION EXPECTED FRIDAY. WILL ALSO HEADLINE
HEAT INDICIES OF AROUND 105 IN OUR GA ZONES AND FOR THE FL
PANHANDLE. THIS WILL BE A CONCERN THROUGH AT LEAST THE WEEKEND.

.LONG TERM...FOR SATURDAY AND SUNDAY...U/L ENERGY ASSOCIATED WITH A
TROUGH MOVING THROUGH THE OHIO VALLEY SINKS SOUTHWARD AND THIS...
COMBINED WITH FCST PWS OF JUST UNDER 2.5 INCHES...WILL CALL FOR
RELATIVELY GOOD POPS IN THE FCST ESP IN THE NORTHERN ZONES.
CHANCE POPS CONTINUE FOR THE REST OF THE PERIOD DURING THE AFTN AND
EVNG FROM SEA-BREEZE INTERACTIONS. TEMPS WILL REMAIN ABOVE NORMAL
THROUGH MID-WEEK.

&&

.MARINE...WINDS CONTINUE TO REMAIN LIGHT AND SEAS HAVE STEADILY
(HOWEVER SLOWLY) BEEN DECREASING TODAY. BUOY 42039 SOUTH OF PANAMA
CITY SHOWS SEAS RIGHT AT 3 FT RIGHT NOW. EXPECTING THIS TREND TO
CONTINUE...SEAS WILL BE DOWN TO AROUND 2 FT BY MORNING. WINDS AND
SEAS WILL REMAIN LIGHT THROUGHOUT THE PERIOD WITH THE RIDGE
OVERHEAD.

&&

.FIRE WEATHER...HIGH RH VALUES EXPECTED TO CONTINUE AND THEREFORE NO
FIRE WEATHER CONCERNS.

&&

.AVIATION...SEABREEZE CONVECTION IS DEVELOPING VERY WELL ACROSS THE
BIG BEND COASTAL SECTIONS...AND WILL PROBABLY SPREAD ACROSS MUCH OF
THE CWA THIS AFTERNOON. MOST TAF SITES WILL BE VFR OUTSIDE OF
CONVECTION. WENT WITH TEMPO GROUPS FOR TS AT ALL 5 TAF SITES. THESE
TS MAY BE ACCOMPANIED BY WIND GUSTS TO 25 KT, IFR VSBY AND MVFR
CIGS. ALSO WENT WITH THE CHANCE OF 3-5SM BR FOR THURSDAY MORNING AT
ALL INLAND SITES. THURSDAY SHOULD BE A CARBON COPY OF TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  75 94 74 95 / 30 50 30 50
PANAMA CITY  77 92 78 92 / 30 50 30 50
DOTHAN       75 92 75 93 / 30 50 30 50
ALBANY       76 95 75 94 / 30 50 30 50
VALDOSTA     74 95 74 95 / 30 50 30 50
CROSS CITY   74 95 74 94 / 20 40 30 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

MCNATT/WATSON
Hazardous weather outlook, Jul 20, 3:35 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 AM EDT WED JUL 20 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-201000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
435 AM EDT WED JUL 20 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...
MAINLY THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT A STORM OR TWO COULD BRIEFLY REACH SEVERE LIMITS. THE
MAIN THREAT WILL BE LIGHTNING AND HEAVY RAIN. THERE IS A MODERATE
RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL IS NOT EXPECTED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

FOURNIER

In the hours before

Special weather statement, Jul 20, 1:05 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 PM EDT WED JUL 20 2005

FLZ012-014-201849-
BAY FL-GULF FL-
INCLUDING THE CITIES OF...CALLAWAY...PANAMA CITY...
PANAMA CITY BEACH AND PORT ST. JOE
205 PM EDT WED JUL 20 2005

AT 204 PM EDT(104 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM BETWEEN ALLANTON AND OVERSTREET...
MOVING NORTHWEST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

12-WATSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Bay

When
July 20, 3:00 PM EST
Where
Bay County, Panama City Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

A 13-year-old female was dragged 600 yards into the Gulf of Mexico and drowned. Reported by the Orlando Sentinel.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Bay2005-07-2013FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464113.